Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 196, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Sep 10, 2003, 4:53 PM CDT for Brown County, South Dakota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 10, 2003, 4:53 PM CDT (21:53 UTC)
- Expired
- Sep 10, 2003, 5:30 PM CDT
- In force
- 37 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Brown County, SD
The radar
The Aberdeen radar (KABR), 46 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 10, 2:35 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.9 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 727 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -101 m²/s²
- 0-3 km storm-relative helicity
- -231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 102153 SVRABR SDC013-102230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 453 PM CDT WED SEP 10 2003 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BROWN COUNTY IN NORTHEAST SOUTH DAKOTA * UNTIL 530 PM CDT * AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF FREDERICK...OR ABOUT 12 MILES SOUTHWEST OF ELLENDALE...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL BROWN COUNTY THROUGH 520 PM CDT A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4579 9873 4574 9860 4594 9831 4594 9872 $$ ALBRECHT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 3:30 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Sep 10, 3:30 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 330 PM CDT WED SEP 10 2003 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT MAIN FORECAST CHALLENGE WILL BE SEVERE WEATHER CHANCES THIS EVENING ALONG WITH COOLING TEMPERATURE TREND AND SHOWER CHANCES FOR LATE WEEK AND FIRST PART OF THE WEEKEND. UPPER JET STREAK AND DRY SLOT CONTINUE TO ADVECT EASTWARD WITH SCATTERED THUNDERSTORMS DEVELOPING AT THE LEADING EDGE OF MID LEVEL THETA-E MINIMUM. CLEARING ASSOCIATED WITH DRY SLOT HAS ALLOWED FOR WARM ENOUGH LOW LEVEL TEMPERATURES TO PUSH 100 MB MIXED LAYER CAPES INTO THE 500 TO 1000 J/KG RANGE. DEEP LAYER SHEAR ON THE ORDER OF 40 KNOTS WITH MOST OF THIS SHEAR UNIDIRECTIONAL. WITH SUCH STRONG UPPER DYNAMICS AND RELATIVELY COOL MID AND UPPER LEVEL TEMPS COULD SEE SOME ISOLATED SEVERE STORMS THROUGH EVENING. MODELS SUGGESTING MID/UPPER LEVEL DEFORMATION/FRONTOGENESIS AXIS WHICH HAS PROVIDED FOR BETTER PRECIP COVERAGE ACROSS WESTERN NORTH DAKOTA DURING AFTERNOON MAY WRAP SOUTHWARD INTO NORTH CENTRAL SOUTH DAKOTA LATER THIS EVENING BUT BETTER FRONTAL UVV SIGNAL WITH THIS FRONTOGENESIS AXIS SHOULD REMAIN NORTH OF CWA. WILL THUS LINGER SOME 20 POPS LATE THIS EVENING ACROSS NORTH CENTRAL SOUTH DAKOTA TO COVER THIS. BY LATE THIS EVENING BETTER PRECIP COVERAGE SHOULD BE ACROSS EASTERN CWA AS STEEP 850-700 HPA THETA-E LAPSE RATES ASSOCIATED WITH DRY SLOT WORK EASTWARD. TIMING OF STRONGEST PRESSURE RISES SHOULD PRECLUDE WIND ADVISORY CRITERIA BEING MET. SOME LINGERING SHOWERS POSSIBLE THURSDAY MORNING BUT MOST OF CWA WILL SEE SOME DECENT MID LEVEL SUBSIDENCE BEHIND UPPER WAVE. GOING TEMPS LOOKED IN GOOD SHAPE FOR THURSDAY AFTERNOON BEHIND THE FRONT. NEXT CONCERN WILL THEN BE FOR MID/UPPER LEVEL FRONT DROPPING DOWN WITH NEXT UPPER VORT LOBE FRIDAY AFTERNOON/EVENING. ETA IS SLOWER IN DROPPING THIS BAROCLINIC ZONE SOUTHWARD IN COMPARISON TO GFS. UKMET ALSO MORE IN AGREEMENT WITH SLOWER ETA IN DROPPING 700-500 HPA BAROCLINIC ZONE INTO CWA. WILL STICK WITH ETA/UKMET THINKING AT THIS TIME AND BRING CHANCE OF SHOWERS ONLY ACROSS FAR NORTHWEST CWA FRIDAY AFTERNOON AND THEN OVERSPREAD REMAINDER OF CWA INTO SATURDAY MORNING. PRECIP AMOUNTS LOOKING MINIMAL BUT SHOULD SEE ENOUGH MID LEVEL FRONTO FORCING TO WARRANT CONTINUED MENTION OF POPS. SATURDAY WILL BE COOLEST DAY OF SHORT TERM WITH TEMPERATURES GENERALLY IN MID 60S. .LONG TERM...SUNDAY THROUGH WEDNESDAY IT LOOKS LIKE THE EXTENDED TIME PERIOD FROM SUN-WED WILL BE DRY WITH SURFACE HIGH PRES MAINLY IN CONTROL OF THE WEATHER. SUNDAY WILL BE A COOL DAY WITH SFC HIGH PRES OVER THE CWA. THE HIGH PRESSURE WILL BUILD EAST AS A WARM FRONT RETURNS SUNDAY NIGHT THROUGH MONDAY. ALSO...THE MDLS SHOW A SFC AREA OF LOW PRESSURE MOVG ACROSS SOUTHERN CANADA EARLY TO MID NEXT WEEK. DEPENDING ON THE TIMING OF THIS SFC LOW PRESSURE AREA...THE TIMING OF THE PACIFIC COLD FRONT SLIDING IN BEHIND IT WILL ALSO BE AFFECTED. MDLS DIFFER ON THE TIMING OF THIS FRONT. IT SHOULD COME ACROSS THE UPPER MIDWEST SOMETIME BETWEEN MON NIGHT AND TUES NIGHT. DONT BELIEVE THERE WILL BE ENOUGH MOISTURE WITH IT TO BRING ANY RAINFALL AS IT MOVES THROUGH. OTHERWISE...CLEAR TO P/C SKIES WITH NEAR NORMAL TEMPS FOR MON-WED. .ABR...NONE. MARSILI/MOHR
Hazardous weather outlook, Sep 10, 5:42 AM CDT, 11 hours 11 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-111045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 542 AM CDT WED SEP 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL... NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING. THERE IS A SLIGHT RISK SOME OF TODAYS THUNDERSTORMS MAY BECOME SEVERE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS POSSIBLE FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Local storm report, Sep 10, 4:49 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR TIME
NATIONAL WEATHER SERVICE ABERDEEN SD
0449 PM CDT WED SEP 10 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM 5 E PLAINVIEW COLONY SD 0.75 IN HAIL
09/10/03 EDMUNDS
NDMThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 3:40 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 35 min |
| Sep 10, 4:15 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 45 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.